Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
171 Doctors are Online

Have thyroid, feel lethargic, difficult to reduce weight. Started extra dose of prescribed thyroxine. Suggest?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5166 Questions
My most recent TSH result was 1.1mU/L and the Free T4 result was 15.5 poll/L. My doctor did not order T3.
Currently, she has me on 100mg Thyroxine daily. (2 x 50mg.) On that dose I still feel lethargic, find it difficult to reduce my weight, and need to sleep in the afternoon, even though I get 8 hours sleep at night. Experimentally, I have started taking another 50mgs of Thyroxine daily. My lethargy has reduced markedly and I no longer need to sleep through the day. I intend to continue the slightly increased dose. Is it within the normal range?
Posted Tue, 2 Jul 2013 in General Health
Answered by Dr. Chobufo Ditah 1 hour later
Hi and thank you so much for this query.
I am Dr. Ditah and feel honored having this opportunity to address your health questions today. I am so sorry to hear that you have been hypothyroid and taking thyroxine.

hypothyroidism is to a greater extend guided by the patient's response to drugs, then the laboratory findings to monitor treatment. There is no standard dosage, I must be very clear on this. It should normally consist of a titration to find what dose works best for you. There are some clients who need as little as 25mg and others require even very high doses like 200mg.
Back to you, if at 100mg daily you still have the symptoms of hypothyroidism, no matter what the laboratory findings are, you need to get your dosages increased unless another disease is found to explain the symptoms. For now, there is no better supporting evidence to increase this dosage more than the fact that you are feeling better with a slightly increased dose. Increasing the dosage is the way to go.

I don't generally advice patients to do things without informing and discussing with their doctor. I will like you to share this information with your treating doctor and you will be amazed at how happy s/he is to learn of this new development. S/He will certainly consider increasing the dose. The next assignment will be for you both to monitor for any signs of toxicity which may need the dose to be lowered may be to somewhere between 100 and 150mg. Signs of toxicity include fast heart rate, palpitations, anxiety, sweating, nervousness, weight loss, agitation, hypertension etc.

I hope I have answered your query fully.
Feel free to ask follow up questions on this query if need be.
I wish you good health and hope you continue to use this forum for your health questions.
Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor